Wisconsin, 2011

Hail and High Wind in Wisconsin, May 9, 2011

May 9, 2011 · NWS MPX · 7 events in 6 counties and zones

A complex of thunderstorms developed across east-central South Dakota the early morning of May 9th, and moved eastward across southern Minnesota and into west-central Wisconsin by mid to late morning hours. A strong pressure gradient developed as the thunderstorm complex collapsed and created a wake low which produced damaging non-thunderstorm winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms developed across east-central South Dakota the early morning of May 9th, and moved eastward across southern Minnesota and into west-central Wisconsin by mid to late morning hours. A strong pressure gradient developed as the thunderstorm complex collapsed and created a wake low which produced damaging non-thunderstorm winds. Damage was confined to large trees near Rice Lake, Eau Clarie, and near Bloomer, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 9, 12:54 AM CST, 4 hours 51 minutes earlier.

Area forecast discussion, May 9, 12:54 AM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 AM CDT MON MAY 9 2011

.DISCUSSION...

SHORT TERM CONCERNS WILL BE WITH A MCS THAT FORMED ACROSS EC SD
OVERNIGHT...AND HOW IT TRANSLATES TO THE EAST INTO A MORE STABLE
ENVIRONMENT. AFTER THIS COMPLEX MOVES EAST OF THE FA...HOW WILL
THE OVERALL CAPPING INVERSION RELATE TO PRECIPITATION CHC AND
ASSOCIATED SVR WX THREAT.

OVER THE PAST FEW HRS...THE MCS OVER SD HAS SLOWED A BIT.
HOWEVER...AN OUTFLOW BOUNDARY HAS DEVELOPED ALONG THE LEADING EDGE
ALONG THE MN/SD BORDER AS OF 130 AM. MOST UNSTABLE CAPES OVERNIGHT
DO INCREASE ACROSS S MN WHICH WILL LEAD TO THE CONTINUATION OF THE
MCS TO THE EAST. HOWEVER...AT THE SAME TIME WILL THE MAIN
CIRCULATION CENTER OF THE MCS HOLD BACK ACROSS SD OR FAR WESTERN
MN AND HINDER ANY TYPE OF CONVECTION TO THE EAST?? MOST 09/00Z MODELS
HAVE NO CLUE AS TO THE MCS THAT DEVELOPED IN SD WHICH SUPPORTS THE
CONCLUSION TO MAKE A BETTER FORECAST JUDGMENT BASED ON THE
SYNOPTIC SCALE FORCES WHICH DO ADVERTISE A SHORT WAVE MOVING
ACROSS MN THIS MORNING. WILL LIKELY HOLD OFF UNTIL 3 AM FOR ANY
TYPE OF MAJOR CHG IN THE SHORT TERM QPF/POP GRIDS...BUT LIKELY OR
CATEGORICAL LOOKS ALMOST CERTAIN FOR A WET MORNING ACROSS MOST OF
MN. THE NEXT PROBLEM IS WHAT HAPPENS IN THE WAKE OF THIS COMPLEX
AS A STRONG CAPPING INVERSION WILL LIKELY DEVELOP.

IT SEEMS WITH THE STRONG PUSH OF MUCH WARMER AIR ADVERTISED OVER
THE PAST COUPLE OF DAYS WOULD CONCLUDE THAT THE BEST CHC OF
PRECIPITATION WILL BE N AND EAST OF THE FA. HOWEVER...THESE
SCENARIOS AS TO WHERE THE CAP FORMS AND IF IT CAN BREAK OR IF AN
OUTFLOW BOUNDARY CAN DEVELOP...IS HIGHLY PROBLEMATIC. BEST
SCENARIO IS TO CONTINUE SLIGHT/CHC POPS ALONG THE NORTHERN
PERIPHERY OF THE CAPPING INVERSION. AS WITH ANY TYPE OF MESOSCALE
PROCESSES VS. SYNOPTIC SCALE... HAVE BEEN USING THE THALERS
QUASIGEOSTROPIC METHOD WHERE THE SMALLER SCALE PROCESSES ARE
SUPPRESSED. ANYWAY...THE NEXT CHC OF LARGE SCALE FORCING WILL
BEGIN LATE WED/THU AS STRONG HEIGHT FALLS MOVE ACROSS THE CENTRAL
PLAINS...AND INTO THE UPPER MIDWEST. THE MAIN FRONTAL BOUNDARY
WILL LIKELY BE ACROSS THE DAKOTAS THRU WED...WITH A SLOW
PROGRESSION TO THE EAST BY THU. CONVERGENCE ALONG THIS FRONT AND
LARGE SCALE FORCING SHOULD INDUCE A WIDESPREAD PRECIPITATION EVENT
ACROSS OUR REGION. DEPENDING UPON THE SPEED OF THIS SYSTEM
DEPARTING...WILL CHC POPS SHOULD LINGERING INTO SATURDAY.
TEMPERATURES WILL LIKELY BEGIN TO LOWER BY THU/FRIDAY AS A
MODIFIED PACIFIC/CANADIAN AIR MASS MOVES ACROSS THE UPPER MIDWEST.
..JLT..

&&

.AVIATION... /06Z TAF ISSUANCE/

SCATTERED THUNDERSTORMS IN THE EASTERN DAKOTAS NOW MOVING INTO FAR
WESTERN MN.../BETWEEN MIDNIGHT AND 1 AM CDT/. THE TREND WILL BE TO
TRANSLATE THESE SHOWERS TO THE EAST WITH TIME AND GRADUALLY AFFECT
MORE LOCATIONS IN CENTRAL AND EASTERN MN OVER THE NEXT 6-9 HOURS.
MUCH OF THE MODEL GUIDANCE IS POORLY HANDLING THE CURRENT
THUNDERSTORMS IN SOUTH DAKOTA...BUT GIVEN THE STRONG PUSH OF
WARM/MOIST AIR INTO MN...WE SHOULD SEE FURTHER DEVELOPMENT OF RAIN
OUT AHEAD OF WHAT IS CURRENTLY SHOWING UP ON RADAR. GOOD ELEVATED
INSTABILITY SUGGESTS THUNDER WILL BE POSSIBLE WITH ANY SHOWERS
MOVING THROUGH. MUCH BETTER CHANCE FOR LOWER CEILINGS /MVFR AND
POSSIBLY EVEN SOME IFR/ BY THIS EVENING.

KMSP...DECENT CHANCES OF SHOWERS AND THUNDERSTORMS IN THE VICINITY
OF THE AIRPORT DURING THE MORNING RUSH...ESPECIALLY THE SECOND
HALF OF IT. THE THUNDERSTORMS ARE NOT EXPECTED TO BE OVERLY
STRONG. WINDS DIRECTION SHOULD BE FAIRLY CONSISTENT BETWEEN
100-130 DEGREES WITH AN INCREASE EXPECTED LATE THIS MORNING. ANY
AVIATION IMPACTS DUE TO LOW CEILINGS ARE EXPECTED TO HOLD OFF
UNTIL THIS EVENING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/CLF
Hazardous weather outlook, May 9, 3:08 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 AM CDT MON MAY 9 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
408 AM CDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING WITH GUSTY WINDS AND SMALL
HAIL. HOWEVER...SEVERE WEATHER IS NOT EXPECTED.

LATER THIS AFTERNOON AND OVERNIGHT...A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS AS A WARM FRONT MOVES NORTHWARD ACROSS
IOWA...AND INTO SOUTHERN MINNESOTA. INCREASING INSTABILITY AND
WIND SHEAR WILL LEAD TO AN INCREASING THREAT OF LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
FOR MAINLY THE NORTHERN PORTIONS OF THE OUTLOOK AREA. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND INTO THE
OVERNIGHT HOURS.

JLT

In the hours before

Local storm report, May 9, 4:50 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 AM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     HAIL             2 W PRIOR LAKE          44.73N 93.47W
05/09/2011  M0.50 INCH       SCOTT              MN   TRAINED SPOTTER

&&

JLT
Local storm report, May 9, 4:59 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
559 AM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             1 E SHAKOPEE            44.77N 93.46W
05/09/2011  M0.75 INCH       SCOTT              MN   TRAINED SPOTTER

&&

JLT
Local storm report, May 9, 5:01 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
601 AM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     HAIL             DAYTON                  45.19N 93.47W
05/09/2011  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

DEVINNY
Local storm report, May 9, 5:02 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
602 AM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     HAIL             SHAKOPEE                44.77N 93.48W
05/09/2011  M0.75 INCH       SCOTT              MN   TRAINED SPOTTER

&&

DEVINNY
Special weather statement, May 9, 5:36 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 AM CDT MON MAY 9 2011

WIZ014>016-023>028-091330-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX-
636 AM CDT MON MAY 9 2011

...A LINE OF THUNDERSTORMS MOVING INTO
BARRON...CHIPPEWA...DUNN...EAU CLAIRE...PEPIN...PIERCE...POLK...RUSK
AND ST. CROIX COUNTIES THROUGH 830 AM CDT...

AT 627 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM OSCEOLA...TO WHITE BEAR LAKE...TO NORTHFIELD.
THIS STORM WAS MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SOMERSET.
  HUNTINGTON.
  NEW RICHMOND.
  DERONDA.
  CYLON.
  CLEAR LAKE.

LAT...LON 4537 9091 4459 9092 4459 9201 4441 9211
      4444 9224 4456 9234 4461 9260 4475 9280
      4496 9275 4507 9280 4544 9264 4556 9275
      4559 9288 4565 9288 4565 9255 4574 9252
      4573 9216 4565 9215 4563 9067 4538 9067
TIME...MOT...LOC 1132Z 268DEG 35KT 4515 9261
Special weather statement, May 9, 5:44 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 AM CDT MON MAY 9 2011

MNZ041-047-048-054>057-064-065-073-091445-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-REDWOOD-
INCLUDING THE CITIES OF...ALEXANDRIA...MORRIS...GLENWOOD...
MADISON...BENSON...MONTEVIDEO...WILLMAR...GRANITE FALLS...
OLIVIA...REDWOOD FALLS
644 AM CDT MON MAY 9 2011

STRONG EASTERLY WINDS HAVE DEVELOPED ACROSS WEST CENTRAL MINNESOTA IN
THE WAKE OF A LINE OF THUNDERSTORMS THIS MORNING. SUSTAINED WIND
SPEEDS OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 50 MPH WILL BE SEEN
ACROSS THE AREA THROUGH THE MID MORNING HOURS.

SPD

The radar

The Minneapolis radar (KMPX), 86 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

4 high wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Polk

When
May 9, 5:45 AM CST to 5:53 AM CST
Where
Polk County, 2.96 mi WSW of Horse Creek to 2.88 mi WSW of Horse Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.249, -92.633

Lightning, St. Croix

When
May 9, 7:00 AM CST
Where
St. Croix County, 2 mi ESE of Burkhardt
Property damage
$100,000
Reported by
Newspaper
Coordinates
45.011, -92.641

A lightning bolt struck a home in Hudson, Wisconsin and caused severe damage.

High Wind, Dunn

When
May 9, 10:30 AM CST to 12:30 PM CST
Where
Dunn forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

One eight inch diameter pine tree, plus several large limbs were blown down due to strong post-thunderstorm winds. This occurred around the Sand Creek area. Time is approximate due to strong winds for several hours.

High Wind, Barron

When
May 9, 10:30 AM CST to 12:30 PM CST
Where
Barron forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Several large pine trees, up to 24 inches in diameter, were blown down in the wake of a large thunderstorm complex that moved across the area during the late morning. This occurred in the Rice Lake, Wisconsin area. Time is approximate due to strong winds for several hours.

High Wind, Eau Claire

When
May 9, 10:30 AM CST to 12:30 PM CST
Where
Eau Claire forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Several large white pines, up to 70 feet high, were blown down due to strong winds in the wake of a thunderstorm complex that moved across the area. This occurred around the Eau Claire, Wisconsin area. Time is approximate due to strong winds for several hours.

High Wind, Chippewa

When
May 9, 10:30 AM CST to 12:30 PM CST
Where
Chippewa forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

A large shed was destroyed between Bloomer and Cornell due to high winds in the wake of a thunderstorm complex. Time is approximate due to strong winds for several hours.

Hail, Eau Claire

When
May 9, 2:10 PM CST to 2:20 PM CST
Where
Eau Claire County, 2.07 mi S of Porters Mills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.740, -91.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317680, 302594, 290498, 290500, 290502, 302585, 290495.